Alert archive / Texas / Flash Flood Warnings in 2003
Flash Flood Warning 54, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 23, 2003, 8:30 PM CDT for Ector County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2003, 8:30 PM CDT (01:30 UTC)
- Expired
- Jul 23, 2003, 11:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 44 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1527 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 2322 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 240134 FFWMAF TXC135-240430- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 830 PM CDT WED JUL 23 2003 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... ECTOR COUNTY IN WEST TEXAS * UNTIL 1130 PM CDT * AT 830 PM CDT...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL WAS OCCURRING 4 MILES EAST OF PENWELL...LITTLE MOVEMENT IS INDICATED. * SOME LOCATIONS AFFECTED INCLUDE... PENWELL...AREAS ALONG FM 1601 NEAR INTERSTATE 20 AND SURROUNDING RURAL AREAS NORTH OF PENWELL BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS DIFFICULT TO RECOGNIZE FLOOD DANGERS. DO NOT DRIVE INTO FLOODED AREAS. LAT...LON 3168 10275 3167 10233 3178 10232 3186 10275 $$
1 follow-up statement
000 WGUS74 KMAF 240333 FFSMAF TXC135-240430- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1031 PM CDT WED JUL 23 2003 ...FLASH FLOOD WARNING CANCELLED FOR ECTOR COUNTY... NATIONAL WEATHER SERVICE RADAR INDICATED THE RAINFALL HAS ENDED ACROSS THE PENWELL AND THE WEST ODESSA AREAS. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT OF SERIOUS FLOODING HAS ENDED. THUS...THE FLASH FLOOD WARNING IS CANCELED. DO NOT DRIVE ACROSS FLOODED ROADWAYS. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. LAT...LON 3168 10278 3168 10236 3179 10230 3183 10273 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 6:24 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 23, 6:24 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 624 PM CDT WED JUL 23 2003 WILL ISSUE AN UPDATE SHORTLY TO INCREASE POPS ACROSS THE LOWER TRANS PECOS. RADAR SHOWS CONVECTION HAS INCREASED OVER THE LAST HOUR FROM BAKERSFIELD TO SANDERSON. ISOLATED STORMS MAY PRODUCE DAMAGING WIND GUSTS. .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE.
Hazardous weather outlook, Jul 23, 5:45 PM CDT, 2 hours 45 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-240800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 545 PM CDT WED JUL 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO WILL CONTINUE INTO THE EVENING. STRONG STORMS ACROSS SOUTHEAST NEW MEXICO AND THE TRANS PECOS REGION MAY PRODUCE DAMAGING DOWNBURST WINDS AND VERY HEAVY RAIN WITH LOCAL FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 7:43 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 32 min |
| Jul 23, 7:51 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 54 min |
| Jul 23, 8:15 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 60 min |
Nearby
Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.